Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 17, NWS Goodland, KS

May 11, 2008Cheyenne County, Kit Carson County, Yuma County, Colorado; 8 counties in Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this red flag warning at May 11, 2008, 1:57 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 8 counties in Kansas; Dundy County, Nebraska. It took effect at May 12, 2008, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2008, 1:57 PM MDT (19:57 UTC)
In effect from
May 12, 2008, 11:00 AM MDT
Expired
May 12, 2008, 8:25 PM MDT
In force
9 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 10 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3186 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 111957
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
157 PM MDT SUN MAY 11 2008

COZ252>254-KSZ001-002-013-014-027-028-041-042-NEZ079-120400-
/O.NEW.KGLD.FW.W.0017.080512T1700Z-080513T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-
157 PM MDT SUN MAY 11 2008 /257 PM CDT SUN MAY 11 2008/

...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /12 PM CDT/ TO 9 PM
MDT /10 PM CDT/ MONDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM MDT /12 PM CDT/ TO 9 PM
MDT /10 PM CDT/ MONDAY. 

SOUTHERLY WINDS WILL INCREASE LATE MONDAY MORNING THROUGH FROM 20
TO 30 MPH WITH GUSTS UP TO 40 MPH WITH RELATIVE HUMIDITIES EXPECTED
TO DROP FROM 5 TO 15 PERCENT THROUGH THE LATE AFTERNOON. THE WINDS
AND LOW RELATIVE HUMIDITIES WILL COMBINE TO CREATE CRITICAL FIRE
WEATHER CONDITIONS. A COLD FRONT WILL MOVE THROUGH LATE MONDAY
AFTERNOON/EVENING BRINGING STRONG NORTHWEST WINDS. ALONG THE FRONT
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS. RELATIVE
HUMIDITIES WILL RAISE ABOVE FIRE WEATHER CRITERIA BEHIND THE COLD
FRONT AS COOLER AIR FILTERS INTO THE AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$


BURTIS
5 follow-up statements
000 
WWUS83 KGLD 120401
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1001 PM MDT SUN MAY 11 2008

COZ252>254-KSZ001-002-013-014-027-028-041-042-NEZ079-121215-
/O.CON.KGLD.FW.W.0017.080512T1700Z-080513T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-
1001 PM MDT SUN MAY 11 2008 /1101 PM CDT SUN MAY 11 2008/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /12 PM CDT/
TO 9 PM MDT /10 PM CDT/ MONDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /12 PM CDT/
TO 9 PM MDT /10 PM CDT/ MONDAY. 

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP LATE MONDAY MORNING
AS SOUTHERLY WINDS WILL INCREASE WITH SUSTAINED WINDS OF 20 TO 30
MPH WITH GUSTS UP TO 40 MPH. AT THE SAME TIME...RELATIVE HUMIDITIES
ARE EXPECTED TO DROP TO LESS THAN 15 PERCENT THROUGH THE LATE
AFTERNOON. A COLD FRONT WILL MOVE THROUGH LATE MONDAY AFTERNOON
WITH WINDS BECOMING NORTHWESTERLY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

FOLTZ
000 
WWUS83 KGLD 121153
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
553 AM MDT MON MAY 12 2008

COZ252>254-KSZ001-002-013-014-027-028-041-042-NEZ079-122000-
/O.CON.KGLD.FW.W.0017.080512T1700Z-080513T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-
553 AM MDT MON MAY 12 2008 /653 AM CDT MON MAY 12 2008/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
THIS MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
THIS MORNING TO 9 PM MDT /10 PM CDT/ THIS EVENING. 

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP LATE THIS MORNING
AND CONTINUE THROUGH EARLY THIS EVENING. SOUTHWEST WINDS WILL
INCREASE TO 15 TO 25 MPH TODAY WITH HIGHER GUSTS. RELATIVE
HUMIDITY VALUES WILL DROP TO 10-15 PERCENT BY MIDDAY...CREATING
DANGEROUS FIRE WEATHER CONDITIONS ACROSS EASTERN COLORADO AND
EXTREME WESTERN KANSAS...GENERALLY WEST OF HIGHWAY 25 IN KANSAS.

A COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING SHIFTING
WINDS TO THE NORTHWEST AND RAISING RELATIVE HUMIDITY
LEVELS...DIMINISHING THE FIRE WEATHER THREAT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

DLF
000 
WWUS83 KGLD 121929
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
129 PM MDT MON MAY 12 2008

COZ252>254-KSZ001-002-013-014-027-028-041-042-NEZ079-130300-
/O.CON.KGLD.FW.W.0017.000000T0000Z-080513T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-
129 PM MDT MON MAY 12 2008 /229 PM CDT MON MAY 12 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING. 

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS AFTERNOON AND
EVENING AS SOUTHWEST WINDS CONTINUE AT 15 TO 25 MPH WITH HIGHER
GUSTS. RELATIVE HUMIDITY VALUES ACROSS MUCH OF THE WARNED AREA
HAVE DROPPED BELOW 10 PERCENT AND HAS CREATED DANGEROUS FIRE
WEATHER CONDITIONS ACROSS EASTERN COLORADO AND EXTREME WESTERN
KANSAS...GENERALLY WEST OF HIGHWAY 25 IN KANSAS.

A COLD FRONT CURRENTLY MOVING SOUTH OVER NORTHERN COLORADO AND
SOUTHERN NEBRASKA. ELEVATED THUNDERSTORMS MAY BE POSSIBLE ALONG
THE FRONT WITH WINDS SWITCHING OUT OF THE NORTH. RELATIVE
HUMIDITIES WILL RISE ABOVE CRITICAL LEVELS BEHIND THE COLD FRONT
THUS ENDING THE CRITICAL FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BURTIS
000 
WWUS83 KGLD 130005
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT MON MAY 12 2008

COZ252-253-KSZ001-013-NEZ079-130115-
/O.CAN.KGLD.FW.W.0017.000000T0000Z-080513T0300Z/
YUMA-KIT CARSON-CHEYENNE KS-SHERMAN-DUNDY-
605 PM MDT MON MAY 12 2008 /705 PM CDT MON MAY 12 2008/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

A COLD FRONT HAS MOVED THROUGH THE NORTHWEST PORTION OF THE
WARNING AREA. BREEZY TO WINDY CONDITIONS ARE STILL OCCURRING.
HOWEVER...TEMPERATURES HAVE FALLEN AND RELATIVE HUMIDITIES HAVE
RISEN DRAMATICALLY. THEREFORE...THE RED FLAG WARNING FOR THIS AREA
WAS CANCELLED.

$$

COZ254-KSZ002-014-027-028-041-042-130300-
/O.CON.KGLD.FW.W.0017.000000T0000Z-080513T0300Z/
CHEYENNE CO-RAWLINS-THOMAS-WALLACE-LOGAN-GREELEY-WICHITA-
605 PM MDT MON MAY 12 2008 /705 PM CDT MON MAY 12 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING. 

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE INTO EARLY THIS EVENING
AS SOUTHWEST WINDS CONTINUE AT 15 TO 25 MPH WITH HIGHER GUSTS. RELATIVE
HUMIDITY VALUES ACROSS THE WARNED AREA HAVE DROPPED BELOW 10 PERCENT
CREATING DANGEROUS FIRE WEATHER CONDITIONS. ONCE A COLD FRONT MOVES
THROUGH THE AREA...THE RELATIVE HUMIDITIES WILL DRAMATICALLY RISE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BULLER
000 
WWUS83 KGLD 130225
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT MON MAY 12 2008

COZ254-KSZ002-014-027-028-041-042-130330-
/O.CAN.KGLD.FW.W.0017.000000T0000Z-080513T0300Z/
CHEYENNE CO-RAWLINS-THOMAS-WALLACE-LOGAN-GREELEY-WICHITA-
825 PM MDT MON MAY 12 2008 /925 PM CDT MON MAY 12 2008/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

RELATIVE HUMIDITIES HAVE BEGUN TO RISE AT MOST LOCATIONS. ALSO THE
WINDS HAVE DECREASED AS WELL. THEREFORE...THE REMAINDER OF THE RED
FLAG WARNING HAS BEEN CANCELLED.

$$

BULLER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at May 11, 11:00 AM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 11, 11:00 AM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MDT SUN MAY 11 2008

.UPDATE...

UPDATED FORECAST TO REMOVE FROST ADVISORY. ALSO BUMPED UP THE
WINDS A BIT AFTER QUICK GLANCE AT 06Z/09Z GUIDANCE. WILL ADDRESS
REMAINDER OF FIRST PERIOD GRIDS AS 12Z GUIDANCE COMES IN.

ONLY OTHER CONCERNS RIGHT NOW WHICH HAVE BEEN PASSED ON TO LONG
TERM FORECASTER WERE THE NEEDS OF INCREASING WINDS A BIT MORE WITH
THE FRONTAL PASSAGE MONDAY NIGHT AND TUESDAY. QUICK LOOK AT TODAY
AND MONDAYS 850 TEMPERATURES WOULD SUGGEST READINGS MAY BE ON THE
LOW SIDE. WITH 850 TEMPS IN THE +26C TO +28C RANGE HIGHS EASILY
WOULD/COULD REACH 90 IN A FEW LOCATIONS.

DDT

&&

.PREV DISCUSSION... /ISSUED 529 AM MDT SUN MAY 11 2008/

.DISCUSSION...A RIDGE WILL BE OVER THE ROCKIES TODAY/TONIGHT. THE
RIDGE WILL MOVE EAST ON MONDAY INTO THE MISSOURI VALLEY WITH
SOUTHWEST FLOW OVER THE CENTRAL PLAINS. SOUTHWEST FLOW WILL CONTINUE
THROUGH TUESDAY NIGHT. SURFACE HIGH PRESSURE WILL BUILD SOUTHEAST
INTO NORTHWEST KANSAS TODAY. A TROUGH WILL MOVE INTO EASTERN COLORADO
TONIGHT/MONDAY. A FRONT WILL PUSH THROUGH THE FORECAST AREA MONDAY
EVENING FOLLOWED BY HIGH PRESSURE ON TUESDAY.

THE MAIN FORECAST ISSUES ARE TEMPERATURES AND POPS FOR
MONDAY/TUESDAY.

RIDGING/SUBSIDENCE WILL BE OVER THE AREA TODAY/TONIGHT SO WILL KEEP
CURRENT NIL POPS. A FRONT WILL APPROACH NORTHWEST KANSAS LATE MONDAY
AFTERNOON. THE FRONT SHOULD BE TO THE NORTH OF THE FORECAST AREA
UNTIL AFTER 00Z TUESDAY. CONSEQUENTLY WILL TRIM BACK AREA OF SLIGHT
CHANCE TO THE EXTREME NORTHWEST PORTION OF THE FORECAST AREA. FRONT
MAKES GOOD PROGRESS ACROSS THE FORECAST AREA. A SHORTWAVE COMING
THROUGH THE FLOW WILL PROVIDE FORCING FOR THUNDERSTORMS SO WILL KEEP
CURRENT CHANCE POPS FOR MONDAY NIGHT/TUESDAY. SUBSIDENCE SETS IN BY
00Z WED WITH THE FRONT WELL PAST THE FORECAST AREA SO WILL REMOVE
SLIGHT CHANCE POPS IN THE FAR SOUTHEAST ZONES.

850MB TEMPERATURES  WARM INTO THE LOWER 20S TODAY/MONDAY AND THEN
COOL TO 10 DEGREES ON WEDNESDAY. THE TEMPERATURE ROLLER COASTER
CONTINUES LOWS THIS MORNING RANGING FROM 25 TO 30. PLAN TO CONTINUE
CURRENT FROST ADVISORY FOR THIS MORNING.  HIGHS MONDAY AFTERNOON
REACH TO ALMOST 90 THEN BACK DOWN ON TUESDAY WITH HIGHS FROM 55 TO
60. MIN TEMPERATURES WILL MODERATE BACK TO NORMAL READINGS IN THE
40S.
FS
&&

.AVIATION...
525 AM MDT SUN MAY 11 2008

FOR THE 18Z TAFS...VFR CONDITIONS THROUGH THE PERIOD. SOUTHERLY
WINDS WILL INCREASE THROUGH THE REMAINDER OF THE DAY WITH GUSTS IN
THE 25-30KT RANGE AT KGLD...A BIT LESS AT KMCK. WITH THE LOSS OF
DIURNAL HEATING WINDS WILL SUBSIDE INTO THE 15KT RANGE BY 02Z WITH
ONLY A FEW MID AND/OR HIGH LEVEL CLOUDS. ON MONDAY WINDS WILL
INCREASE BY MID MORNING AT KGLD WITH A GENERAL 23015G25KT EXPECTED.
AT KMCK A MORE SOUTHERLY COMPONENT IS EXPECTED AHEAD OF A COLD FRONT
WITH WINDS GENERALLY 16011KT THROUGH 18Z.

DDT
&&

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, May 11, 10:00 AM MDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1000 AM MDT SUN MAY 11 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1000 AM MDT SUN MAY 11 2008 /1100 AM CDT SUN MAY 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WARM...DRY AND GUSTY SOUTH TO SOUTHWEST WINDS WILL INCREASE
MONDAY AFTERNOON AHEAD OF A COLD FRONT WHICH BY LATE IN THE DAY
WILL ROUGHLY EXTEND FROM FLAGLER TO GOODLAND TO TRENTON. RELATIVE
HUMIDITIES WILL FALL INTO THE 5 TO 15 PERCENT RANGE SOUTH OF THE
FRONT CREATING VERY HIGH TO EXTREME FIRE DANGER. ALL OUTDOOR
BURNING SHOULD BE AVOIDED.

HIGH BASED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG
THE FRONT LATE MONDAY AFTERNOON AND EARLY EVENING WITH A GENERAL
MOVEMENT TO THE EAST OR NORTHEAST. LARGE HAIL...DAMAGING WINDS AND
CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS.

NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL BE
COMMON BEHIND THE FRONT MONDAY NIGHT AND TUESDAY ALONG WITH
SIGNIFICANTLY COLDER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DDT

Nearby

Red Flag Warnings in Kansas, 2008Red Flag Warnings in Colorado, 2008Red Flag Warnings in Nebraska, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.